Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 26, NWS Albuquerque, NM

May 22, 2006Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2006, 6:50 PM MDT for Mora County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2006, 6:50 PM MDT (00:50 UTC)
Expired
May 22, 2006, 7:45 PM MDT
In force
55 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Mora County, NM

The radar

The Cannon AFB radar (KFDX), 195 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:29 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3411 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:03 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 22, 3:03 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED A TYPOS
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT MON MAY 22 2006

.DISCUSSION...WHAT STARTED AS A TRANQUIL MORNING WITH A FEW ISOLATED
SHOWERS AND THUNDERSTORMS HAS TURNED INTO A DAY WITH MANY DIFFERENT
CONCERNS...RANGING FROM FIRE WEATHER...TO STRONG WINDS...TO SEVERE
THUNDERSTORMS. BUT IT WOULDN/T BE NEW MEXICO WITHOUT A MIX OF
WEATHER. WILL CONTINUE WITH ALL PREVIOUS WATCHES AND WARNINGS THROUGH
THE EVENING HOURS. UPR LVL TROF WEAKENING AND EJECTED NORTHEAST
THROUGH NE AZ/NW NM AT THIS TIME. DRY SLOT WORKING ITS WAY INTO THE
WESTERN HALF OF THE STATE IS PROVIDING GOOD MIXING AND THUS VERY
STRONG WINDS OUT OF THE SOUTHWEST. ACROSS THE NORTHERN MOUNTAINS AND
EASTERN PLAINS...STRONG CONVECTION WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. ALL OF THE CONVECTION IS
PRODUCING LARGE AMOUNTS OF LIGHTNING...SO IN THE NEXT FEW DAYS EXPECT
TO SEE QUITE A FEW FIRE STARTS. SYSTEM SHOULD TRANSITION OUT OF THE
AREA FAIRLY RAPIDLY TONIGHT.

BEYOND TONIGHT...NO MAJOR WEATHER EXPECTED...CONTINUE DRY AND HOT.
FIRE WEATHER WILL REMAIN DOMINATE WEATHER ISSUES IN THE COMING
FORECASTS. NO CHANGES TO EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  45  80  45  85 /  20   0   0   0
GALLUP..........................  37  78  34  84 /  10   0   0   0
GRANTS..........................  41  81  40  85 /  10   0   0   0
GLENWOOD........................  48  88  47  93 /   5   0   0   0
CHAMA...........................  33  72  32  79 /  30   0   0   0
LOS ALAMOS......................  43  79  46  84 /  10   0   0   0
RED RIVER.......................  32  67  35  74 /  30   0   0   0
TAOS............................  39  78  38  83 /  20   0   0   0
SANTA FE........................  44  81  46  83 /  10   0   0   0
SANTA FE AIRPORT................  47  82  46  86 /  10   0   0   0
ESPANOLA........................  43  84  44  90 /  20   0   0   0
ALBUQUERQUE HEIGHTS.............  56  86  56  88 /   5   0   0   0
ALBUQUERQUE VALLEY..............  49  87  48  90 /   5   0   0   0
ALBUQUERQUE FOOTHILLS...........  51  85  52  87 /   5   0   0   0
ALBUQUERQUE WEST MESA...........  53  88  54  91 /   5   0   0   0
SOCORRO.........................  55  88  54  88 /   5   0   0   0
SANDIA PARK/CEDAR CREST.........  47  82  46  82 /   5   0   0   0
MORIARTY/ESTANCIA...............  44  83  42  85 /  10   0   0   0
CARRIZOZO.......................  54  89  51  89 /   5   0   0   0
RUIDOSO.........................  49  83  46  84 /   5   0   0   0
RATON...........................  44  81  44  83 /  30   0   0   0
LAS VEGAS.......................  48  80  46  83 /  10   0   0   0
ROY.............................  49  80  49  80 /  30   0   0   0
CLAYTON.........................  55  86  54  85 /  30   0   0   0
SANTA ROSA......................  52  89  53  90 /  10   0   0   0
TUCUMCARI.......................  61  93  58  94 /  20   0   0   0
FORT SUMNER.....................  58  91  57  90 /  10   0   0   0
CLOVIS..........................  60  92  55  92 /  20   0   0   0
PORTALES........................  63  94  58  94 /  10   0   0   0
ROSWELL.........................  64  96  61  96 /  10   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ002-NMZ003-NMZ004-
NMZ008-NMZ009-NMZ010-NMZ014-NMZ015.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ101-NMZ102-
NMZ103-NMZ105-NMZ106-NMZ107-NMZ108-NMZ109.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
FOR NMZ103-NMZ104-NMZ108.

&&

16
Hazardous weather outlook, May 22, 11:55 AM MDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1155 AM MDT MON MAY 22 2006

UPDATED TO INCLUDE SEVERE WEATHER THREAT ACROSS THE EASTERN PLAINS.

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1155 AM MDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT ACROSS MUCH OF THE STATE FOR WHERE
LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS. IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE NORTHERN MOUNTAINS AS WELL AS LOCALES EAST
OF THE CENTRAL MOUNTAIN CHAIN. MAIN THREAT WILL INCLUDE LARGE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH DURING THE AFTERNOON AS WELL
AS THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS FOR THE NORTHEAST AND EAST
CENTRAL PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR LOCATIONS IN
THE NORTHERN MOUNTAINS AS WELL AS THE EASTERN PLAINS. PLEASE REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE OR YOUR LOCAL
LAW ENFORCEMENT OFFICIALS.

40/46

In the hours before

Special weather statement, May 22, 2:12 PM MDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
212 PM MDT MON MAY 22 2006

NMZ016-222045-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-

...STRONG THUNDERSTORM MOVING THROUGH EAST CENTRAL LINCOLN COUNTY...

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTH OF ARABELA.
MOVEMENT WAS NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
LINCOLN COUNTY...INCLUDING HIGHWAY 246.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER
Special weather statement, May 22, 2:59 PM MDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT MON MAY 22 2006

NMZ018-019-222130-
CHAVES COUNTY PLAINS-DE BACA COUNTY-

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR NORTHEASTERN NEW MEXICO.

...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST CHAVES COUNTY...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHWEST OF MESA.
MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
CHAVES COUNTY AND RURAL SOUTH CENTRAL DE BACA COUNTY...INCLUDING
HIGHWAY 285 AND MESA.

PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

DPORTER
Local storm report, May 22, 5:35 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND GST TAOS                    36.39N 105.58W
05/22/2006  M58.00 MPH       TAOS               NM   AWOS

            TAOS AIRPORT

0514 PM     TSTM WND GST     RATON CREWS AIRPORT     36.73N 104.50W
05/22/2006  M67.00 MPH       COLFAX             NM   ASOS

&&

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:17 PM MDTSevere Thunderstorm WarningABQUnion58 min
May 22, 6:48 PM MDTSevere Thunderstorm WarningABQTaos57 min
May 22, 7:30 PM MDTSevere Thunderstorm WarningABQColfax60 min
May 22, 8:31 PM MDTSevere Thunderstorm WarningABQColfax59 min
May 22, 8:52 PM MDTSevere Thunderstorm WarningABQSan Miguel23 min
May 22, 8:59 PM MDTSevere Thunderstorm WarningABQHarding44 min
May 23, 7:16 AM MDTRed Flag WarningABQHarding, San Miguel, Union13 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.